Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 196, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2017, 11:26 PM CDT for Big Stone County, Traverse County, Minnesota; Grant County, Roberts County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2017, 11:26 PM CDT (04:26 UTC)
- Expired
- Sep 19, 2017, 11:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
845
WUUS53 KABR 200426
SVRABR
MNC011-155-SDC051-109-200445-
/O.NEW.KABR.SV.W.0196.170920T0426Z-170920T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1126 PM CDT TUE SEP 19 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Traverse County in west central Minnesota...
Big Stone County in west central Minnesota...
Southeastern Roberts County in northeastern South Dakota...
Northeastern Grant County in northeastern South Dakota...
* Until 1145 PM CDT
* At 1125 PM CDT, severe thunderstorms were located along a line
extending from near Johnson to near Artichoke Lake to near
Marietta, moving northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ortonville, Big Stone City, Graceville, Clinton, Odessa, Artichoke,
Correll, Johnson, Trinity Lutheran Country Church, Artichoke Lake
and Big Stone Lake.
This replaces the previous warning that was in effect until 1130 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
A tornado watch remains in effect until midnight CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4520 9619 4522 9622 4522 9627 4525 9629
4527 9645 4512 9645 4529 9648 4555 9649
4566 9626 4559 9625 4558 9624 4541 9624
4541 9612 4524 9612 4524 9611 4518 9610
TIME...MOT...LOC 0425Z 229DEG 53KT 4553 9634 4532 9618 4501 9637
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Connelly1 follow-up statement
842
WWUS53 KABR 200443
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1143 PM CDT TUE SEP 19 2017
MNC011-155-SDC051-109-200452-
/O.EXP.KABR.SV.W.0196.000000T0000Z-170920T0445Z/
Traverse MN-Big Stone MN-Roberts SD-Grant SD-
1143 PM CDT TUE SEP 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE...BIG
STONE...SOUTHEASTERN ROBERTS AND NORTHEASTERN GRANT COUNTIES WILL
EXPIRE AT 1145 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until midnight CDT for west central
Minnesota...and northeastern South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4520 9619 4522 9622 4522 9627 4525 9629
4527 9645 4512 9645 4529 9648 4555 9649
4566 9626 4559 9625 4558 9624 4541 9624
4541 9612 4524 9612 4524 9611 4518 9610
TIME...MOT...LOC 0442Z 229DEG 53KT 4568 9609 4547 9593 4516 9612
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:19 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Sep 19, 6:19 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 619 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 603 PM CDT Tue Sep 19 2017 Tornado Watch 487 remains in effect through midnight CDT. Thunderstorms appear to finally be developing. Parameters describing how severe storms can become are all rather healthy this evening, so the concern for large hail, damaging winds and tornados persists through late this evening. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 255 PM CDT Tue Sep 19 2017 The threat for severe storms over the next couple of hours will be the main forecast challenge. As of 20Z, an area of low pressure is located over NW North Dakota with a cold front approaching the Missouri River Valley. Pre-frontal thunderstorms have developed within the past hour. This convection developed a bit sooner than expected. An approaching upper level trough will erode the remaining convective inhibition with more widespread convection developing within the next hour or two. Very high 0-6 km bulk shear values and steep low level lapse rates, very large hail will be possible with some thunderstorms. 0-1 km bulk shear values, along with high values over 0-3 km SRH, there is a threat for tornadoes as well with discrete supercells. Storms should consolidate into the line of storms after 0Z with damaging winds and hail becoming the main threat. While PWATS are exceedingly high, fast storm motion will limit locally heavy rainfall. The convection should exit this CWA before 9Z with dry conditions expected on Wednesday. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 255 PM CDT Tue Sep 19 2017 The extended period starts off fairly quiet with the region between high pressure to the east and a low pressure trough over the Rockies. Dry conditions are anticipated until the trough/front reaches the area Friday night. The boundary then looks to remain nearly stationary from the western high plains to the western Great Lakes through the weekend and into the day Monday, keeping precipitation chances fairly high. Little in the way of instability, so expect the precipitation to be generally just rain. High pressure moves back in Monday night and Tuesday, bringing a return to dry conditions. Temperatures will be right around normal on Wednesday, with highs in the lower to mid 70s. Warmer air moves in Thursday ahead of the approaching boundary, with highs mainly in the 80s. Will be a fairly tight temperature gradient on Friday as the front moves in, with highs ranging from the mid 60s northwest to the mid 80s southeast. Cooler air then settles in with the precipitation chances over the weekend and with the high coming in behind it. Highs will be in the upper 50s to mid 60s Saturday through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 603 PM CDT Tue Sep 19 2017 A cold front along the Missouri River valley will be picking up speed here over the next few hours, working east into MN by late tonight. The low stratus and areas of fog from earlier today have dissipated and guidance shows that, outside of convection, VFR conditions are forecast over the next 24 hours. Thunderstorms have been slow to get going this afternoon in this forecast area, but it appears that the storms are beginning to fire up in the James River valley and also back along the cold front over the Missouri River valley. Some of these storms should become severe, with large hail, damaging winds and even a tornado or two. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Sep 19, 9:35 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 935 PM CDT Tue Sep 19 2017 MNZ039-046-SDZ007-008-011-018>023-210245- Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 935 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Tonight Strong to severe storms remain over eastern South Dakota and west central Minnesota as a strong cold front moves east across the area. Damaging hail will be possible. There is even a tornado threat. However, the biggest threat will be damaging winds over 60 mph, as storms likely form a line or lines and move over far eastern South Dakota and western Minnesota late this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Wind, hail, tornado, and other reports can be relayed to the Aberdeen National Weather Service by calling, or through our Facebook and Twitter pages. SDZ003>006-009-010-015>017-033>037-045-048-051-210245- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter- Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 935 PM CDT Tue Sep 19 2017 /835 PM MDT Tue Sep 19 2017/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KF
In the hours before
Local storm report, Sep 19, 9:03 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL DOLAND 44.89N 98.10W
09/19/2017 E1.00 INCH SPINK SD TRAINED SPOTTER
HEAVY RAINS CAUSING PONDING OF WATER IN CITY
STREETS.
&&
RVLocal storm report, Sep 19, 9:36 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 4 SW CLARK 44.83N 97.80W
09/19/2017 CLARK SD EMERGENCY MNGR
TRAINED SPOTTER REPORTED TORNADO.
&&
RVLocal storm report, Sep 19, 10:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM TORNADO BRADLEY 45.09N 97.63W
09/19/2017 CLARK SD BROADCAST MEDIA
BRIEF TOUCHDOWN REPORTED BY WXNATION TV
METEOROLOGIST.
&&
APLocal storm report, Sep 19, 11:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM TSTM WND GST 8 W CLEAR LAKE 44.75N 96.84W
09/19/2017 E54 MPH DEUEL SD MESONET
&&
RVLocal storm report, Sep 19, 11:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HEAVY RAIN 2 NE SANDY SHORE STATE 44.91N 97.21W
09/19/2017 M2.40 INCH CODINGTON SD PUBLIC
REPORT RELAYED THROUGH CODINGTON COUNTY
EMERGENCY MANAGER.
&&
RVLocal storm report, Sep 19, 11:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 PM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLOOD 2 ESE WATERTOWN 44.90N 97.12W
09/19/2017 CODINGTON SD EMERGENCY MNGR
STREET FLOODING OCCURRING IN WATERTOWN WITH
1 VEHICLE REPORTED STALLED. SEARCH AND
RESCUE CREWS BARRICADING ROADS THAT ARE
UNDERWATER.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:49 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 41 min |
| Sep 19, 7:01 PM CDT | Tornado Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 29 min |
| Sep 19, 7:23 PM CDT | Tornado Warning | ABR | McPherson | 20 min |
| Sep 19, 7:29 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 46 min |
| Sep 19, 7:40 PM CDT | Tornado Warning | ABR | Spink | 35 min |
| Sep 19, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Sep 19, 7:52 PM CDT | Tornado Warning | ABR | McPherson | 24 min |
| Sep 19, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 33 min |
| Sep 19, 8:13 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:23 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall, Spink | 37 min |
| Sep 19, 8:28 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Sep 19, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 34 min |
| Sep 19, 8:53 PM CDT | Tornado Warning | ABR | Clark, Codington, Day, Spink | 37 min |
| Sep 19, 9:24 PM CDT | Tornado Warning | ABR | Clark, Codington, Day | 36 min |
| Sep 19, 9:54 PM CDT | Tornado Warning | ABR | Codington, Day, Grant, Roberts | 15 min |
| Sep 19, 10:43 PM CDT | Areal Flood Warning | ABR | Codington | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.